Psychiatr. Pol. 2017; 51(1): 23–27
Anna Antosik-Wójcińska, Magdalena Chojnacka, Łukasz Święcicki
FREE POLISH FULLTEXT:
Objawy psychotyczne jako powikłanie przebiegu leczenia elektrowstrząsowego – opis przypadku
FREE ENGLISH FULLTEXT:
Psychotic symptoms as a complication of electroconvulsive therapy – a case report
We report a patient who experienced atypical symptoms in the course of electroconvulsive therapy (ECT). During ECT treatment patient experienced psychotic symptoms which should be differentiated with prolonged delirium and nonconvulsive status epilepticus. 46-year-old female was referred to hospital with a diagnosis of major depressive disorder with no psychotic features in the course of recurrent depression. Despite several changes of pharmacological treatment no improvement was achieved, therefore it was decided to initiate ECT. Physical and neurological examination revealed no deviations from the norm. The results of other tests (CT and EEG) were normal. 4 bilateral, bitemporal ECT procedures were performed. The course of each procedure was typical, the same doses of anesthetic medication and pulse dose was administered throughout all of the procedures. The duration of seizure was 32–40 s. Despite this mental symptoms observed during the course of the treatment differed from known to the authors from both their own experience and from literature. Delusions of reference, persecution, agitation, oneiric delusions and olfactory hallucinations which appeared after the 4th ECT session maintained for 14 days and resolved after treatment with olanzapine. To the best of our knowledge, this is the first report on delusions of reference and persecution, oneiric delusions and olfactory hallucinations associated with the course of ECT.